Barbiturates remain an important cause of morbidity and mortality today. The barbiturate most frequently associated with self-poisoning is phenobarbital.
Barbiturates are derivatives of barbituric acid and are classified per their pharmacokinetic properties into long-acting and short-acting agents (ultrashort-, short-, and intermediate-acting).
Short-acting barbiturates are more protein-bound and lipid soluble; thus have a more rapid onset with shorter duration of action, and are nearly exclusively metabolized in the liver.
Long-acting barbiturates accumulate less in tissue due to their smaller volume of distribution, have less lipid-solubility, and are excreted by the kidneys.
The long-acting agents are more likely to be removed via urinary alkalinization. In fact, forced alkaline diuresis was the historical approach to moderate phenobarbital poisoning.
Hepatic metabolism is the main route of endogenous clearance of all barbiturates. These drugs induce the hepatic cytochrome P450 (CYP) enzyme system. Caution should be used with drug interactions when barbiturates are prescribed.
A phenomenon exists called auto-induction, in which the long-term user of barbiturate develops a tolerance to the sedative-hypnotic effects of barbiturates.
However, it must be noted that tolerance to the serum drug concentration associated with lethal toxicity, in other words, respiratory failure, does not appear to develop.
Long-term users tolerate a higher dose but not a higher serum concentration.
Combining barbiturates with alcohol, opiates, or benzodiazepines, and/or any CNS depressants, creates an additive depressant effect on not only the CNS but also the respiratory system.
Barbiturate poisoning is based on severity due to the objective findings of toxic effects to the
- Cardiovascular systems
The spectrum of CNS manifestations from low to severe severity ranges from sedation and hypnosis to sluggishness, lack of coordination, slow speech, and faulty judgment to shallow respiration and coma in severe poisoning.
Patients with COPD are more prone to respiratory depression at doses that would be considered therapeutic in healthy individuals.
Barbiturates depress respiratory drive by suppression of the medullary respiratory center.
Most often death from barbiturate overdose is due to aspiration pneumonia caused by respiratory depression.
Cardiac vascular tone and contractility are compromised at higher doses. This may lead to hypotension and decrease the efficacy of ECTR by reducing cardiac output.
Approach to Suspected Barbiturate Poisoning
Critical care evaluation of vital signs, airway, mental status, and existing of any respiratory, metabolic, and/or cardiovascular co-morbidities is paramount. Checking serum barbiturates level (e.g., phenobarbital level), serum and urine drug screen (for potentially co-ingested drugs) is crucial as a first-step toward diagnostics.
The therapeutic range for anticonvulsant activity of phenobarbital is 10-25 mg/L. Serum concentrations of >50 mg/L may induce coma and concentrations > 80 mg/L may be fatal.
The use of multiple-dose activated charcoal (MDAC) at 15-20 grams taken orally every 6 hours may eliminate elimination of barbiturates. However, reported evidence only shows limited clinical improvement; whether this is due to slower gastric emptying, higher risk of impaction and gut perforation is not clear. The risk of aspiration is high with MDAC and should be noted.
Urinary alkalinization is no longer recommended because MDAC is considered superior and it does not increase renal clearance significantly.
Should Suspected Barbiturate Poisoning be dialyzed?
The EXTRIP Workgroup concluded that it considered long-acting barbiturates dialyzable (level of evidence: B) and short-acting barbiturates moderately dialyzable (level of evidence: C).
ECTR is recommended in severe long-acting barbiturate poisoning. (1D)
Indications for ECTR
- If prolonged coma is present or expected (1D)
- If shock is present after fluid resuscitation (1D)
- If, despite MDAC treatment, toxicity persists (1D)
- If, despite MDAC treatment, serum barbiturate concentration rises or remains elevated (2D)
- If respiratory depression necessitating mechanical ventilation is present (2D) Choice of ECTR
- Intermittent HD is the preferred mode of ECTR of severe barbiturate poisoning (1D)
- Hemoperfusion (1D) or CRRT (3D) are acceptable alternative modalities in adults if HD is not available
- Cessation of ECTR is indicated when clinical improvement is apparent (1D)
About the author
Kamran Boka, MD MS, is Assistant Professor of Medicine and Attending Physician of Pulmonary & Critical Care Medicine at the University of Texas Health Science Center at Houston. He hosts a blog at BokasNotes.com and despite his ongoing love for Apple, has fully embraced Android. When he's not strutting with the Nephrology Social Media Collective, he's coming up with the next greatest hashtag. #EXTRIP4Life